Pennsylvania, 2008

Lake-Effect Snow in Pennsylvania, December 6 to 8, 2008

December 6 to 8, 2008 · NWS CTP · 1 event in 1 county or zone

Very cold air crossing over the lower Great Lakes produced heavy lake effect snowfall across the snow belt region of northwest Warren County. Snow accumulations generally ranged from six to twelve inches over western portions of Warren County, with a few isolated amounts in excess of one foot.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Very cold air crossing over the lower Great Lakes produced heavy lake effect snowfall across the snow belt region of northwest Warren County. Snow accumulations generally ranged from six to twelve inches over western portions of Warren County, with a few isolated amounts in excess of one foot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 6, 9:28 PM EST, 32 minutes earlier.

Area forecast discussion, Dec 6, 9:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EST SAT DEC 6 2008

.SYNOPSIS...
AN ALBERTA CLIPPER WILL TRACK NORTH OF PENNSYLVANIA TONIGHT. GUSTY
WEST WINDS TONIGHT AND SUNDAY WILL BRING LAKE EFFECT SNOWS TO THE
WESTERN MOUNTAINS. HIGH PRESSURE WILL BUILD IN FOR MONDAY. A
DEVELOPING LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS EARLY NEXT
WEEK WILL LIKELY TRACK JUST WEST OF PENNSYLVANIA TUESDAY NIGHT OR
EARLY WEDNESDAY.

&&

.NEAR TERM /UNTIL 5 AM SUNDAY MORNING/...
ALBERTA CLIPPER HAS REACHED THE EASTERN SHORES OF LAKE HURON AND
CONTS TO MOVE TOWARDS NORTHERN LAKE ONTARIO LATE THIS EVENING.
PERIODS OF LIGHT SNOW CONTINUE OVER MUCH OF WESTERN AND CENTRAL PA
AT THE MOMENT...WITH AN EARLIER PERIOD OF LIGHT SNOW PRODUCING
LOTS OF HEADACHES LATE THIS AFTERNOON OVER THE LOWER SUSQ. DUE TO
MELTING AND REFREEZING OF SNOW ON ROAD SURFACES AS AIR TEMPS
HOVERED IN THE UPPER 20S OVER YORK AND LANCASTER COUNTIES.

MANY AREAS HAVE ALREADY RECEIVED A DUSTING...AS THE FIRST UPPER
LEVEL DRY SLOT AS PER WATER VAPOR IMAGERY AND ITS ASSOCIATED
ENHANCEMENT AS SEEN ON KCCX WSR-88D TRACK THROUGH THE CENTRAL
MOUNTAINS. A SECONDARY DRY SLOT IS EVIDENT IN WATER VAPOR IMAGERY
AND IS RESPNSIBLE FOR ANOTHER ALBEIT LESSER AREA OF WSR-88D
ENHANCEMENT FROM PITTSBURGHS RADAR...AND THIS AREA WILL SPREAD
INTO THE LAURELS AND CENTRAL MOUNTAINS OVERNIGHT...WITH WINDS
BACKING AND INCREASING OUT OF THE WEST AND NORTHWEST IN THE PRE
DAWN HOURS BEHIND THESE FEATURES.

CURRENT FORECASTS ON TRACK FOR MY ENTIRE AREA. ANOTHER ROUND OF
LIGHT SNOW OR SNOW SHOWERS APPEARS IN THE OFFING FOR THE MIDDLE TO
LOWER SUSQ. AS THE FIRST DRY SLOT MOVES EASTWARD OVER THE REGION.
ANYTHING THAT FALLS WILL OBVIOUSLY STICK...SO ADDITIONAL SLICK
CONDITIONS ARE ANTICIPATED THERE OVERNIGHT.

&&

.SHORT TERM /5 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
BRUTAL COLD AND BITTER WINDS THE STORY FOR THE SHORT TERM. BASE OF
THE UPPER TROUGH WILL BLAST THROUGH BEFORE SUNRISE IN THE WEST AND
BY 10 AM IN THE EAST. 8H TEMPS DROP INTO THE TEENS BLO ZERO. THE
LIFT WITH/ALONG THE ARCTIC FRONT COULD CREATE SOME SNOW
SQUALLS...BUT WITHOUT DAYTIME HEATING...THE INTENSITY MAY NOT BE
QUITE AS POTENT AS IT COULD BE. HOWEVER...THE WINDS WILL THEN VEER
TO A LAKE EFFECT PATTERN WITH A GOOD HURON CONNECTION FOR WARREN
COUNTY. WHILE THE EVENT WILL BE SOME CLIPPER SNOW AND MOSTLY LK
EFFECT...WILL NOT SPLIT HAIRS AND POST A LK EFF SNOW WARNING FOR
THEM...AND A WINTER WX ADVISORY FOR NEIGHBORING MCKEAN AND ELK
COS. QPF LOOKS MINIMAL BUT THE STUFF SHOULD BE FLUFF AT 20:1 OR
SO. THE WINDS MAY MAKE IT TOUGH TO PILE UP BIG SNOWS...BUT IT
WILL ALSO ADD TO THE DISCOMFORT WITH SUB-ZERO WIND CHILLS AND
CREATE SOME BLOWING SNOW. WILL ALSO PLACE SOMERSET COUNTY INTO AN
ADVSRY FOR 2-4 INCHES OF SNOW AND ADD IN MENTIONS OF BLOWING SNOW
AND COLD WIND CHILLS. UPSLOPE FLOW THERE SHOULD HELP THE SKI AREAS
GET MORE THAN THE LOWER ELEVS TO THE EAST. LK EFF AND UPSLOPE
SHOULD BE ON THE WANE SUN EVENING. SOME FLURRIES MAY LINGER ALL
NIGHT SUN NITE IN THE NW.

THE SE SHOULD GET A DUSTING OF SNOW EARLY TONIGHT...THEN WILL SEE
NARY A FLAKE FOR THE REST OF THE SHORT TERM. BLUSTERY W/NW WINDS
WILL GUST TO 40 MPH AT TIMES DURING THE DAY ON SUNDAY. NOT QUITE
ENOUGH FOR A WIND ADVISORY...BUT ENOUGH TO MAKE THE WIND CHILLS
STAY NEAR OR BELOW ZERO. TEMPS MAY EVEN HOLD OR DIP A BIT DURING
THE DAYLIGHT HRS IN THE COLD ADV. WILL HOLD TEMPS MILD TONIGHT
WITH CLOUDS AND S WINDS...THEN DROP THEM OFF FOR SUN NIGHT WITH
SERN HALF OR MORE EXPECTED TO BECOME PC/MCLR.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MODELS BRING SOME VERY LIGHT SNOW INTO FAR W PA MONDAY AFT.
ALREADY HAD LOW CHC POPS IN...DID ADJUST A LITTLE.

MAIN THING FOR MONDAY NIGHT WAS TO CUT BACK POPS FAR E...
AND ADD MENTION OF SLEET FOR FAR SW. MODELS TAKE BULK OF
WARM ADVECTION PCPN TO THE N AND W OF CWA. STRONG WARM
ADVECTION MAY RESULT IN SOME SLEET LATE. LOW LEVELS ARE
RATHER COLD AND DRY EARLY ON FOR ZR...SO LEFT THIS OUT FOR
NOW.

FOR TUE...TEMPS WARM UP...GIVEN STRONG WARM ADVECTION INTO
TUESDAY NIGHT...BUT I SPLIT WEATHER GRIDS...SNOW AND SOME
SLEET IN THE MORNING...THEN MAINLY RAIN IN THE AFTERNOON...
ONCE LOW LEVELS ARE ABLE TO WARM UP. DID KEEP A CHC OF SLEET
FOR SULLIVAN COUNTY INTO THE AFTERNOON...FITS WELL WITH BGM
CWA.

DID UP TEMPS TUESDAY INTO WED...WITH TRACK OF SYSTEM. ANOTHER
SLUG OF COLD AIR TO FOLLOW...AS SYSTEM DEEPENS OVER THE GULF
OF SAINT LAWRENCE.

FOR WED NIGHT...WENT CHC OF SNOW SHOWERS FAR NW...BUT A LOT
OF SHEAR...THUS NOT EXPECTING ANYTHING FURTHER EAST. ALSO
HELD ON TO SOME LIGHT RAIN IN THE EVENING FOR THE EASTERN
AREAS. DID ALSO KEEP QPF MAX FOR WED ACROSS EASTERN AREAS...
MODELS BRING REAL HIGH THICKESS INTO SE PA...OFTEN A HINT
OF SOME HEAVIER RAIN.

SOME CHC OF A COASTAL LATER IN THE WEEK...BUT LEFT THIS
PERIOD DRY FOR NOW...WE WOULD BE ON THE WESTERN EDGE.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
IR IMAGERY INDICATES DEEPER CLOUDS POOLING EAST OF CENTRAL PA
AIRFIELDS AS CLIPPER SYSTEM MOVES ACROSS LAKE ONTARIO OVERNIGHT.
CIGS REMAIN AT MVFR TO IFR AT A FEW AIRFIELDS...HOWEVER EXPECT AS
DEEPER MOISTURE POOLS EAST TO LIFT CIGS TO MVFR OVERNIGHT. AT KBFD
LGT TO AT TIMES MOD SHSN WILL OCCUR FROM UPSLOPE AND CONVERGENT
LLVL FLOW. OTHER AIRFIELDS ACROSS ALLEGHENIES AND LAUREL HIGHLANDS
WILL SEE LGT SHSN WITH VSBYS ARND MVFR TEMPO IFR OVERNIGHT.

SNOW SHOWERS LINGER INTO SUNDAY FOR KJST/KBFD AS LAKE EFFECT
PERSISTS WHILE HIGH PRESSURE BUILDS IN FROM THE SW. STRONG
PRESSURE GRADIENT WILL KEEP WINDS UP ON SUNDAY WITH SFC WINDS
NEARING 20 MPH WITH GUSTS UP TO 35 KT. SHEER APPEARS TO BE
UNIDIRECTIONAL...AND STRONG.

ZONAL FLOW WITH WEAK MID LEVEL DYNAMICS KEEPS MENTION OF SNOW
SHOWERS IN THE FORECAST FOR THE HIGHER TERRAIN ON MON WHILE THE
REMAINDER OF THE AREA WILL SEE PARTLY/MOSTLY SUNNY SKIES. THEN
A MORE SIGNIFICANT SYSTEM WILL PROVIDE REDUCED CIGS/VSBYS MAINLY
WED INTO THU...BRINGING MAINLY RAIN WITH SOME SNOW IN THE WESTERN
HIGHER TERRAIN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR PAZ005-010-
033.
LAKE EFFECT SNOW WARNING UNTIL 1 AM EST MONDAY FOR PAZ004.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DEVOIR
SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO/BEACHLER
Hazardous weather outlook, Dec 6, 9:32 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
932 PM EST SAT DEC 6 2008

PAZ004-080245-
WARREN-
932 PM EST SAT DEC 6 2008

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ005-010-080245-
MCKEAN-ELK-
932 PM EST SAT DEC 6 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ033-080245-
SOMERSET-
932 PM EST SAT DEC 6 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

PAZ006-011-012-017>019-024>028-034>037-041-042-045-046-049>053-
056>059-063>066-080245-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-
FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
932 PM EST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.

BEACHLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Warren

When
December 6, 10:00 PM EST to December 8, 1:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Several spotters reported six to twelve inches of snow from Tidioute to Columbus.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137200.